How Long Does It Take For Lisinopril Cough To Go Away ?
When taking Lisinopril to control your elevated blood pressure levels, you should also be aware of the possible side effects of the drug. One of the common side effects faced by people Lisinopril is the so-called Lisinopril cough. (See Reference 1) So, it is hardly surprising to find out that patients on this medication want to know how long does it take for Lisinopril cough to go away.
This medication belongs to the family of ACE inhibitors, or Angiotensin converting enzyme inhibitors. The medication tends to block the action of the Angiotensin converting enzyme, which invariably flows in the blood due to natural body reactions and tends to constrict the blood vessels. When this enzyme is inhibited by Lisinopril, the blood vessels can no longer constrict and this allows them to relax and dilate. This feature of Lisinopril helps in lowering elevated blood pressure and also helps in tackling the symptoms related to congestive heart failure. (See Reference 1) However, there is one more problem with Lisinopril as well as other ACE inhibitors. They can cause a dry cough that is quite difficult to get rid off. (See Reference 1)
According to scientists, Angiotensin converting enzyme is responsible for breaking down certain substances within the lungs. And, when this enzyme is blocked by Lisinopril, it causes these substances to build up within the lungs and this results in the dry chronic cough that people suffer from when using Lisinopril. (See Reference 1) However, not all Lisinopril users develop the cough. It has been seen that nearly 35 percent of the patients taking the drug end up with the Lisinopril cough. Hence, scientists believe that there are many other factors at play when it comes to getting cough due to use of Lisinopril, such as genetic disposition of the person. (See Reference 1) It has been seen that 3.5 percent of patients with elevated blood pressure and 1 percent with congestive heart failure end up developing the Lisinopril cough on starting the medication. (See Reference 1) This data has been compiled after going through data of several clinical studies.
In some people, the Lisinopril cough tends to develop within hours of taking the first dose of medication, while in others the cough develops months later. The doctors have still not been able to figure out whether a patient being prescribed this medication will get the cough or not. However, they do know that the moment the drug is stopped, the cough tends to go away, but the duration for the cough to go away tends to vary from person to person. Generally, the Lisinopril cough takes around 14 days to go away after the use of the medication is stopped. But, there have been cases where the cough has taken months to go away completely. (See Reference 1)
The Lisinopril cough is quite a common side effect among those taking this particular drug for controlling their elevated blood pressure. People should realize that a doctor will not be able to tell them whether or not they will develop the cough on taking the medication. The only thing that they can do is inform the doctor when they notice the cough developing. At times, the cough tends to disappear as the body gets used to the medication. However, if the cough becomes worrisome and poses a problem, the doctor will put the patient on a different medication to help treat the elevated blood pressure. (See Reference 1)
Knowing that you can develop a cough when taking Lisinopril should allay your fears if you suddenly develop it. Instead of getting worried and stopping the medication, get in touch with your doctor to find out the different alternatives to treat your elevated blood pressure.
More Articles :
1. eMedTV: Lisinopril Cough